Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The form sum and the Friedrichs extension of Schrödinger-type operators on Riemannian manifolds

Author: Ognjen Milatovic
Journal: Proc. Amer. Math. Soc. 132 (2004), 147-156
MSC (2000): Primary 35P05, 58G25; Secondary 47B25, 81Q10
Published electronically: April 24, 2003
MathSciNet review: 2021257
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider $H_V=\Delta_M+V$, where $(M,g)$ is a Riemannian manifold (not necessarily complete), and $\Delta_M$ is the scalar Laplacian on $M$. We assume that $V=V_0+V_1$, where $V_0\in L_{\operatorname{loc}}^2(M)$and $-C\leq V_1\in L_{\operatorname{loc}}^1(M)$ ($C$ is a constant) are real-valued, and $\Delta_M+V_0$ is semibounded below on $C_{c}^{\infty}(M)$. Let $T_0$ be the Friedrichs extension of $(\Delta_M+V_0)\vert _{C_{c}^{\infty}(M)}$. We prove that the form sum $T_0\tilde{+} V_1$ coincides with the self-adjoint operator $T_F$ associated to the closure of the restriction to $C_{c}^{\infty}(M)\times C_{c}^{\infty}(M)$ of the sum of two closed quadratic forms of $T_0$ and $V_1$. This is an extension of a result of Cycon. The proof adopts the scheme of Cycon, but requires the use of a more general version of Kato's inequality for operators on Riemannian manifolds.

References [Enhancements On Off] (What's this?)

  • 1. M. Braverman, O. Milatovic, M. A. Shubin, Essential self-adjointness of Schrödinger type operators on manifolds, Russian Math. Surveys, 57 (4) (2002), 641-692.
  • 2. H. L. Cycon, On the form sum and the Friedrichs extension of Schrödinger operators with singular potentials, J. Operator Theory, 6 (1981), 75-86. MR 82k:47068
  • 3. W. G. Faris, Self-adjoint Operators, Lecture Notes in Mathematics No. 433, Springer-Verlag, Berlin e.a., 1975. MR 57:7207
  • 4. D. Gilbarg, N. S. Trudinger, Elliptic partial differential equations of second order, Springer, New York, 1977. MR 57:13109
  • 5. H.-W. Goelden, On non-degeneracy of the ground state of Schrödinger operators, Math. Z., 155 (1977), 239-247. MR 58:29426
  • 6. H. Hess, R. Schrader, D.A. Uhlenbrock, Domination of semigroups and generalization of Kato's inequality, Duke Math. J., 44 (1977), 893-904. MR 56:16446
  • 7. H. Hess, R. Schrader, D. A. Uhlenbrock, Kato's inequality and the spectral distribution of Laplacians on compact Riemannian manifold, J. Differential Geom., 15 (1980), 27-37. MR 82g:58090
  • 8. T. Kato, Perturbation theory for linear operators, Springer-Verlag, New York, 1980. reprint MR 96a:47025
  • 9. T. Kato, A second look at the essential selfadjointness of the Schrödinger operators, Physical reality and mathematical description, Reidel, Dordrecht, 1974, 193-201. MR 57:16958
  • 10. M. Reed, B. Simon, Methods of Modern Mathematical Physics I, II: Functional analysis. Fourier analysis, self-adjointness, Academic Press, New York e.a., 1975. MR 58:12429a; MR 58:12429b
  • 11. B. Simon, An abstract Kato's inequality for generators of positivity preserving semigroups, Indiana Univ. Mat. J., 26 (1977), 1067-1073. MR 57:1194
  • 12. B. Simon, Kato's inequality and the comparison of semigroups, J. Funct. Anal., 32 (1979), 97-101. MR 80e:47036
  • 13. B. Simon, Maximal and minimal Schrödinger forms, J. Operator Theory, 1 (1979), 37-47. MR 81m:35104
  • 14. M. Taylor, Partial Differential Equations II: Qualitative Studies of Linear Equations, Springer-Verlag, New York e.a., 1996. MR 98b:35003

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 35P05, 58G25, 47B25, 81Q10

Retrieve articles in all journals with MSC (2000): 35P05, 58G25, 47B25, 81Q10

Additional Information

Ognjen Milatovic
Affiliation: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115
Address at time of publication: Department of Mathematics, Fitchburg State College, Fitchburg, Massachusetts 01420

Received by editor(s): August 20, 2002
Published electronically: April 24, 2003
Communicated by: David S. Tartakoff
Article copyright: © Copyright 2003 American Mathematical Society